Alert archive / Texas / High Wind Warnings in 2024

High Wind Warning 5, NWS Midland/Odessa, TX

January 18, 2024Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 18, 2024, 2:36 AM CST for Culberson County, Texas. It took effect at Jan 19, 2024, 3:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2024, 2:36 AM CST (08:36 UTC)
In effect from
Jan 19, 2024, 3:00 AM CST
Expired
Jan 19, 2024, 12:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3286 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS74 KMAF 180836
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
236 AM CST Thu Jan 18 2024

TXZ271-182045-
/O.NEW.KMAF.HW.W.0005.240119T0900Z-240119T1800Z/
/O.EXT.KMAF.HW.W.0004.240118T0836Z-240119T0000Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
236 AM CST Thu Jan 18 2024 /136 AM MST Thu Jan 18 2024/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO NOON
CST /11 AM MST/ FRIDAY...

* WHAT...For the first High Wind Warning, west winds 35 to 45 mph
  with gusts up to 70 mph. For the second High Wind Warning, 
  northeast winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the first High Wind Warning, until 6 PM CST /5 PM 
  MST/ this evening. For the second High Wind Warning, from 3 AM 
  CST /2 AM MST/ to noon CST /11 AM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive through Guadalupe Pass.

&&

$$

NMZ027-TXZ270-182045-
/O.EXT.KMAF.HW.W.0004.240118T0836Z-240119T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains National
Park
136 AM MST Thu Jan 18 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
639 
WWUS74 KMAF 181958
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
158 PM CST Thu Jan 18 2024

TXZ271-191800-
/O.CON.KMAF.HW.W.0004.000000T0000Z-240119T0000Z/
/O.CON.KMAF.HW.W.0005.240119T0900Z-240119T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
158 PM CST Thu Jan 18 2024 /1258 PM MST Thu Jan 18 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/
TO NOON CST /11 AM MST/ FRIDAY FOR GUADALUPE PASS...

* WHAT...For the first High Wind Warning, west winds 30 to 40 mph
  with gusts up to 60 mph.  For the second High Wind Warning,
  northeast winds 35 to 45 mph expected through Guadalupe Pass.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the first High Wind Warning, until 6 PM CST /5 PM
  MST/ this evening. For the second High Wind Warning, from 3 AM 
  CST /2 AM MST/ to noon CST /11 AM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-190000-
/O.CON.KMAF.HW.W.0004.000000T0000Z-240119T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains National
Park
1258 PM MST Thu Jan 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County.  In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
578 
WWUS74 KMAF 190047
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
647 PM CST Thu Jan 18 2024

TXZ271-191800-
/O.CON.KMAF.HW.W.0005.240119T0900Z-240119T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
647 PM CST Thu Jan 18 2024 /547 PM MST Thu Jan 18 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/
TO NOON CST /11 AM MST/ FRIDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...Guadalupe Pass.

* WHEN...From 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
692 
WWUS74 KMAF 190825
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
225 AM CST Fri Jan 19 2024

TXZ271-191800-
/O.CON.KMAF.HW.W.0005.240119T0900Z-240119T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
225 AM CST Fri Jan 19 2024 /125 AM MST Fri Jan 19 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...Guadalupe Pass.

* WHEN...Until noon CST /11 AM MST/ today.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 17, 10:50 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 17, 10:50 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1050 PM CST Wed Jan 17 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CST Wed Jan 17 2024

After ~87 hours below freezing the last few days, our area has
surged back above freezing and are on track to make it well into the
50s and 60s. Temperatures dip back into the low to mid 30s across
the Permian Basin with a few spots near or just below freezing. 40s
are expected for places west of the Pecos River Valley. A short wave
trough passes just to the north of the region tonight and tomorrow
with flow shifting westerly. This will increase winds across the
mountains, thus have upgraded the High Wind Watch to a warning for
the Guadalupe and Delaware Mountains. Have shortened the warning
as winds decrease quickly ahead of a cold front and confidence is
low on gap winds occurring even after the front moves through.

The cold front pushes through from the northeast late Thursday night
with the front entering the Permian Basin and southeast New Mexico
just before midnight local time. The cold and dry air will be
somewhat delayed behind the front and does not look to arrive until
the early morning hours on Friday. Even then, lows across the Basin
and southeast New Mexico tumble into the low 20s with the northern
tier of counties possibly getting into the upper teens. Breezy post
frontal conditions will send wind chills into the teens and single
digits for much of the Permian Basin making it feel bitterly cold
once again. No precipitation of any type is expected in the short
term, even with the coming cold front.

-Stickney

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 240 PM CST Wed Jan 17 2024

Friday, an upper ridge will be moving into the Rockies, leaving West
Texas and Southeast New Mexico under dry northwest flow aloft.  At
the surface, the cold front will be pushing through the higher
terrain southwest, if not already at the border by 12-15Z.
Unfortunately, this will yield the coldest day this forecast,
although nothing like the past few days.  Models are in pretty good
agreement in taking highs ~ 16-18F below normal.  Post-frontal
breezy conditions will make for a blustery day.  Gap winds
through KGDP will be bumping right up against criteria, but even the
NBM90 keeps them below, and suggests a watch is not warranted attm.
We'll leave a mention in the HWO.

Friday night looks to be the coldest night this forecast, despite
surface winds veering to east and remaining somewhat elevated, as
well as cloud cover increasing from the west.  Overnight minimums
should bottom out 6-8F below normal,   Again, nothing like the past
few days, but cold enough for these parts.

The upper ridge moves through the region Saturday, but to little
effect.  Surface winds will veer back to return flow, but the cold
airmass will be difficult to dislodge, and temperatures may
increase a degree or so over Friday's.

Southwest flow aloft follows the ridge, with a warming trend
as thicknesses increase through Monday.  Even so, highs should
plateau Monday afternoon just above normal, with a downslope warming
assist.  Long-range models bring a shortwave through the area
Monday, possibly kicking off a few showers Sunday night.

Chances for showers look better Tuesday as a deeper trough digs into
Sonora/Chihuahua.  However, long-range models are out of sync is
strength/timing of this feature.  At this point, best chances for
showers look to be Tuesday afternoon, w/a slight decrease in highs
as thicknesses come down and cloud cover increases.  A weak front
Tuesday night will try to backdoor the area Wednesday, shaving a
couple of degrees off Tuesday's highs and maintaining a chance of
showers east as the trough arrives.

&&

.AVIATION...
(06Z TAFS)
Issued at 1049 PM CST Wed Jan 17 2024

Gusty winds will continue at KCNM overnight before weakening by
sunrise. Westerly winds will increase by afternoon at most
terminals ahead of a cold front that should arrive just after this
TAF period. VFR will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               34  70  22  38 /   0   0   0   0
Carlsbad                 40  70  29  41 /   0   0   0   0
Dryden                   31  79  34  47 /   0   0   0   0
Fort Stockton            44  75  29  43 /   0   0   0   0
Guadalupe Pass           42  63  29  40 /   0   0   0   0
Hobbs                    35  67  22  40 /   0   0   0   0
Marfa                    34  67  26  50 /   0   0   0   0
Midland Intl Airport     36  69  23  39 /   0   0   0   0
Odessa                   37  69  24  39 /   0   0   0   0
Wink                     37  72  28  43 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from noon CST /11 AM MST/ to 6 PM CST /5 PM
     MST/ Thursday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from 11 AM to 5 PM MST Thursday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....44
AVIATION...29
Hazardous weather outlook, Jan 17, 1:49 PM CST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CST Wed Jan 17 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CST Wed Jan 17 2024 /1249 PM MST Wed Jan 17 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning is in effect Thursday afternoon for the Guadalupe
and Delaware Mountains.

High winds are possible Friday through Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.